60mg pred daily for 8 weeks and no relief

Tried again to reduce to 50 mg and all the symptoms came back after 5 days. Am starting to get more side effects and worried about even more to come. Methotrixate seems to be the next option from a good pro active rheumy.

Anyone else had this problem reducing Pred a this stage? or able to help with likely management programme?

8 Replies

  • I know that many rheumatologists are of the opinion that methotrexate has no role to play in GCA - and it is obvious that you still have unresolved inflammation that must be cleared out before reducing.

    I would also suggest that reducing by 10mg at a time is simply too much for your body to tolerate - many people on the forums have found that. If you have no symptoms at all at a dose - and your ESR and CRP are low enough to be considered near normal (if they were raised to start with) then you can try a reduction - was that the case for you? A basic rule quoted by many experts is that a reduction should not be more than 10% of the current dose. At 60mg that would be 6mg so ask your doctor if first of all you could try 5mg next time and see what happens.

  • I echo PMRpro

    If you Consultant is very pro-active, then should be willing for you to try dropping by no more than 10% and 5mg sounds like a good idea.

    If the symptoms are coming back after 5 days then it is not withdrawal symptoms, it is more likely to be too big a drop.

  • Yes, I echo the others' comments. If you had at least a 70% improvement on your 60mg starting dose, then a smaller reduction may have proved more successful. If you had raised blood test markers of inflammation at diagnosis then do get the ESR and CRP tests repeated - they can be used as a guide, along with your symptoms, for future reductions.

  • Thanks for the feedback.

    My GP says I'm atypical and we need to think 'outside the box'. My rheumy consultant is very proactive and communication between them is very rapid.so I feel I'm being well looked after.Just wish they could find some way of relieving the symptoms ,even the 60mg is only helping for part of the day. Having frequent blood tests too as markers remain fairly high.

    Has anyone else had recurrence of swelling in the temple,very close to where a biopsy was taken?

    Best wishes to all

  • I wish I could have a fiver for every patient a doctor has said is "atypical" - but who doesn't sound significantly different from most of the rest of us! They can think outside the box for the idea someone might just have GCA/PMR who doesn't quite fit their textbook description (which is a lot of us) - but if it is GCA there isn't a lot of thinking outside the box in terms of the treatment! Pred...

    Have you tried splitting your dose? The antiinflammatory effect of pred lasts about 12-36 hours depending on the person. If you have a lot of inflammation going on and you are a 12 hour person maybe it simply isn't lasting long enough. It is something some rheumatologists in the US try and I do know a few in the UK. It is worth a whirl, possibly even with a bit more to start with. Some patients do better with a couple of days of very high dose pred as an infusion - just to get the inflammation under control quickly and firmly.

  • Hi I started off with pain in my neck , flu like symptoms and then pain in my thighs. I was diagnosed in jan of this year with PMR and was on 20mg pred and when I was come down of dose, was down to 12.5 mg pred, when I went to eat I couldn't open my mouth, and i noticed when I looked in mirror I could see temple arteries very much raised, and then a severe headache, I was admitted into hospital, they did a biopsy which they said I had a severe form if GCA, I was put on 60mg and had eye exam, and discharged after 4 days, my CRP and ESR had come down a good bit. Next day really bad headaches couldn't put my head on pillow, went back to hospital . Gave me pain killers ( don't think they wanted to increase the dose) but after a week the sight went in right eye, but it came back had 3 episodes, very frightening. I was put on 80mg pred, but my arteries are still swollen and I said this to consultant cause I was worried that inflammation was still there, but he said they would probably always be like this but doesn't mean inflammation is still there.

  • Yes. I agree you are coming down to fast. Same thing happened to me. Got down from 60 to 30 then reduced in only 3 weeks at 30 to 20 and everything came back including the raised arteries. Neither of us realized how quickly we went from the 30 to the 20. Bak to 40 for 8 weeks now trying 35 for 3 then started jumping to 32.5 and was to quick so just going to try 1 mg down for a week or two and then go from there. You need to do it slowly.

  • Thanks so much ,folks for your feedback. I guess I have to learn patience in this situation , and learn from other people's experience.How glad I am that I have found such a supportive group of people.Best wishes to you all.

You may also like...